Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

August 9, 2021Dundy County, Nebraska

NWS Goodland, KS issued this special weather statement at Aug 9, 2021, 4:51 PM MDT for Dundy County, Nebraska. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2021, 4:51 PM MDT (22:51 UTC)
Expired
Aug 9, 2021, 5:15 PM MDT
In force
24 min
Issued by
NWS Goodland, KS
Hail
0.50 in
Wind
30

County Dundy County, NE

The radar

The Goodland radar (KGLD), 75 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3514 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

326 
WWUS83 KGLD 092251
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
451 PM MDT Mon Aug 9 2021
 
KSZ001-NEZ079-092315-
Cheyenne KS-Dundy NE-
451 PM MDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of northern Cheyenne
County in northwestern Kansas and southwestern Dundy Counties in
southwestern Nebraska through 515 PM MDT/615 PM CDT/...

At 450 PM MDT/550 PM CDT/, Doppler radar was tracking a strong
thunderstorm over Haigler, or 15 miles east of Wray, moving northeast
at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of northern Cheyenne
County in northwestern Kansas and southwestern Dundy Counties in
southwestern Nebraska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3995 10196 4001 10202 4018 10192 4003 10172
TIME...MOT...LOC 2250Z 228DEG 17KT 4002 10195 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

$$

MRC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:05 PM MDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 9, 3:05 PM MDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
305 PM MDT Mon Aug 9 2021

.SHORT TERM...(This evening through Thursday)
Issued at 211 PM MDT Mon Aug 9 2021

Cumulus clouds are beginning to develop off the Front Range and
Palmer Divide along multiple outflow boundaries. Storms, initially
isolated, are expected to develop over the next few hours over
eastern CO ahead of an approaching cold front just north of the
Tri-State area. As these storms cross into northwest KS and
southwest NE, they are expected to grow upscale into a linear
cluster capable of producing up to 60 mph winds and quarter sized
hail. Any storms that develop are expected to be mainly
along/north of I-70. The environment is not too supportive for
severe weather with around 1000 j/kg or less of MLCAPE over our
area and up to 30 kts of shear from the W/NW and LCLs greater than
3000 m. DCAPE values of 1500-2000 j/kg and mostly dry conditions
in the mid- layer indicate more of a severe wind threat then hail.
The storm threat should move out of the area and/or weaken before
midnight. Overnight lows are expected to be in the upper 50s to
upper 60s.

Tuesday, expect sunny to mostly sunny conditions as high pressure
moves into the region behind the front. As mentioned in the
previous discussion, some moisture will remain over the eastern
half of the area giving us a day break in elevated to near-
critical fire weather conditions as RH values are expected to be
in the lower 20s to mid 30s. There may be some lingering smoke in
the air tomorrow; however, there is not expected to be an impact
to visibilities. Temperatures tomorrow are expected to be in the
90s for highs and the upper 50s to upper 60s for overnight lows.

Wednesday sees a return of the heat as temperatures approach the
upper 90s to the lower 100s. Dry conditions are expected to advect
into our area with RH values in the low to upper teens mainly
along and west of the CO border. Fortunately the winds are
expected to remain around 20 kts or less as they shift from N to
SE during the afternoon hours. Overnight lows are expected to be
in the upper 50s to upper 60s once again Wednesday night.

Thursday looks to be similar to Tuesday as a dry cold front slowly moves
south across the area throughout the day and into the evening
hours. RH values are expected to range from around 20 to 30
percent with highs in the 90s. Cloud cover is expected to increase
throughout the day.

.LONG TERM...(Thursday night through Monday)
Issued at 100 PM MDT Mon Aug 9 2021

Thursday night...decreasing cloudiness is expected from north to
south as drier air aloft moves in. Low temperatures are expected to
be in the upper 50s to mid 60s.

Friday...the forecast area remains under the influence of a large
594dam ridge with a large upper level trough centered over the Great
Lakes area into Canada. Similar to several days ago the GFS is 5C to
10C warmer compared to the ECMWF and Canadian models. If the GFS
verifies we'll be in the mid 90s to lower 100s for high
temperatures, if the other two verify we'll be in the 80s. The GEFS
2m temperatures show mid 80s to low 90s which is close to the
current forecast of mid 80s to around 90. Low temperatures are
expected to be in the upper 50s to mid 60s. There is enough
lingering moisture in the 700-500mb layer to support GFS/ECMWF and
NBM slight chance pops in the afternoon and overnight hours.

Saturday...not much change in the upper level pattern. There
continues to be a large disparity between the GFS and ECMWF/Canadian
models regarding 850mb temperatures with the GFS the warmer/hotter
of the models. 12z GEFS 2m temperatures remain similar to Friday
with highs in the mid 80s to low 90s and are in line with the
current forecast. Low temperatures will be similar to Friday night
in the upper 50s to mid 60s. There may be enough moisture in the 700-
500mb layer in the afternoon and evening to support a few
thunderstorms before a mid level dry slot develops overnight ending
any precipitation chances.

Sunday...an upper level trough enters the northwest portion of the
country pushing the upper ridge axis east of the area. The GFS
continues to produce 850mb temperatures several degrees higher than
the ECMWF/Canadian models while the GEFS 2m temperatures mimic the
NBM and official forecast of high temperatures in the mid 80s to low
90s. Low temperatures fall into the mid 50s to mid 60s. The 850-
500mb layer remains rather dry and generally not supportive of any
precipitation.

Monday...little change in the upper level pattern compared to Sunday
with continued discrepancies in the low level temperature fields
with the GFS being warmer compared to the ECMWF/Canadian models.
Once again high temperatures are expected to be in the mid 80s to
low 90s. It appears that some increase in moisture in the 700-500mb
layer arrives from the south (per GFS) to support some small chances
for afternoon thunderstorms while the ECMWF is drier and thus no
precip chances. The current forecast will show a dry day expected.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1123 AM MDT Mon Aug 9 2021

VFR conditions are expected over KMCK and KGLD through the late
afternoon hours. Winds are expected to be out of the south at
10-15 kts with gusts up to 20 kts possible (mainly over KGLD)
through 00Z. Thunderstorms are expected to develop during the
late afternoon hours mainly in eastern CO and southwest NE and
move east across the area this evening. Storms are currently
expected to move within the vicinity of KGLD from 01Z to ~04Z and
KMCK from 00Z to ~06Z. There is potential for the storms to
become severe with up to 60 mph wind gusts and up to quarter sized
hail.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...KMK
LONG TERM...99
AVIATION...KMK
Hazardous weather outlook, Aug 9, 11:22 AM MDT, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1122 AM MDT Mon Aug 9 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101730-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1122 AM MDT Mon Aug 9 2021 /1222 PM CDT Mon Aug 9 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Elevated to near critical fire weather conditions are expected this
afternoon for Eastern Colorado, Southwest Nebraska, and far
Northwestern Kansas due to low relative humidity values in the mid
teens and dry fuels.

Strong to severe thunderstorms are possible this afternoon and
evening, mainly in Southwest Nebraska and Northwest Kansas. Hazards
include wind gusts up to 60 mph and hail up to quarters in size.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Elevated to near critical fire weather conditions are possible on
Wednesday afternoon for Eastern Colorado, Southwest Nebraska, and far
Northwestern Kansas due to low relative humidity values and dry
fuels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required during the late afternoon and
evening hours as storms move across the area.

In the hours before

Special weather statement, Aug 9, 4:22 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
422 PM MDT Mon Aug 9 2021

COZ090-092245-
Yuma County CO-
422 PM MDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of west central Yuma
County through 445 PM MDT...

At 421 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Cope, or 20 miles south of Yuma, moving northeast at
15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Yuma
County County, including the following locations... Abarr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4001 10271 3977 10258 3977 10280 3993 10280
TIME...MOT...LOC 2221Z 242DEG 15KT 3984 10278

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

MRC
Special weather statement, Aug 9, 4:39 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
439 PM MDT Mon Aug 9 2021

NEZ079-092315-
Dundy NE-
439 PM MDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of southeastern Dundy
County through 515 PM MDT...

At 439 PM MDT, Doppler radar was tracking a strong thunderstorm near
Benkelman, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Benkelman around 445 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4006 10133 4000 10157 4000 10158 4006 10168
      4021 10155
TIME...MOT...LOC 2239Z 228DEG 17KT 4006 10159

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

MRC
Special weather statement, Aug 9, 4:51 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
451 PM MDT Mon Aug 9 2021

KSZ001-NEZ079-092315-
Cheyenne KS-Dundy NE-
451 PM MDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of northern Cheyenne
County in northwestern Kansas and southwestern Dundy Counties in
southwestern Nebraska through 515 PM MDT/615 PM CDT/...

At 450 PM MDT/550 PM CDT/, Doppler radar was tracking a strong
thunderstorm over Haigler, or 15 miles east of Wray, moving northeast
at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northern Cheyenne
County in northwestern Kansas and southwestern Dundy Counties in
southwestern Nebraska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3995 10196 4001 10202 4018 10192 4003 10172
TIME...MOT...LOC 2250Z 228DEG 17KT 4002 10195

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

MRC

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:22 PM MDTSpecial Weather StatementGLDYuma23 min
Aug 9, 5:12 PM MDTSpecial Weather StatementGLDYuma33 min
Aug 9, 5:26 PM MDTSpecial Weather StatementGLDYuma34 min
Aug 9, 5:45 PM MDTSpecial Weather StatementGLDYuma45 min
Aug 9, 4:39 PM MDTSpecial Weather StatementGLDDundy36 min
Aug 9, 4:59 PM MDTSevere Thunderstorm WarningGLDDundy, Hitchcock46 min
Aug 9, 5:30 PM MDTSpecial Weather StatementGLDDundy30 min
Aug 9, 5:38 PM MDTSpecial Weather StatementGLDHitchcock37 min
Aug 9, 5:47 PM MDTSpecial Weather StatementGLDHitchcock28 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.